# SDR 2011FA0000306

- Difficulty date: May 6, 2011
- Submitted: May 13, 2011
- Operation: General aviation
- Aircraft: N389Z
- Make and model: Beech M35
- Aircraft serial: D6561
- Engine: Cont IO520A
- Propeller: Mcauly 2A36C23
- System (JASC): 6114 · Propeller Hub Section
- Part: Hub
- Part number: C6447C23
- Part serial: 712947
- Condition: Cracked
- Location: Propeller
- Stage of operation: IN
- How discovered: 9
- Nature of condition: O
- Precautionary procedure: K

## Discrepancy

THE PROPELLER WAS INSPECTED FOR COMPLETE O/H AND THE HUB WAS FOUND TO HAVE A CRACKED BLADE RETENTION THREADS.  THIS MODEL OF PROPELLER HAS A HISTORY OF CRACKING AND THE MFG HAS ADDED APROVISION TO RED DYE OIL, FILL THE PROPELLER FOR EARLY CRACK DETECTION, THE DYE WILL ONLY WORK IF THE CRACK IS ALL THE WAY THROUGH THE PART AND AT THAT POINT IT WOULD FAIL AND THE DYE WOULD NOT HAVE MADE A DIFFERENCE, THIS MODEL HAS BEEN FOUND TO HAVE MAJOR INTERMAL CRACKING STARTED WITH NO DYE LEAKAGE AND WILL EVENTUALLY HAVE A MAJOR FAILURE AS AGE AND FATIGUE TAKES ITS TOLL ON THE HUB ASSEMBLIES.  PREVENTION OF A MAJOR FAILURE COULD BE PREVENTED WITH A MANDATORY 5 YEAR INSP OF THE HUB ASSEMBLY AND WOULD NOT REQUIRE COMPLETE O/H OF THE PROPELLER, THEREBY NOT CAUSING UNDO COST TO THE OWNER BUT STILL KEEPING THE PROPELLER SAFE.  IT WOULD BE UNFORTUNATE TO HAVE A FATALITY TO HAVE TO START INSP ENFORCEMENT.
